North Dakota, 2019

Hail and Damaging Winds in North Dakota, May 15, 2019

May 15, 2019 · NWS FGF · 21 events in 9 counties and zones

By 4 pm on May 15th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen to the 70s and low 80s. A weak area of surface low pressure was located near Minot, with a cold front extending south-southwest toward Hettinger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By 4 pm on May 15th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen to the 70s and low 80s. A weak area of surface low pressure was located near Minot, with a cold front extending south-southwest toward Hettinger. Surface dew points were quite dry ahead of the cold front, generally ranging from the mid 20s to mid 30s. However, along the cold front, they did rise into the 40s to low 50s. A broken line of thunderstorms formed along the front and tracked to the east-southeast through the evening. These storms produced numerous reports of large hail and damaging winds. The last warning expired at midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 15, 3:14 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 15, 3:14 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
414 PM CDT Wed May 15 2019

...Severe Thunderstorm Watch in effect until 10 pm CDT for
   portions of central North Dakota...

.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed May 15 2019

Earlier this afternoon, an updated SPC SWODY1 Outlook has a
Slight Risk for severe thunderstorms over most of central and
eastern ND, to most of east-central into southeast ND, including
the Fargo-Moorhead area, for the evening period. A Severe
Thunderstorm Watch is now in effect until 10pm for a good portion
of central ND, which includes much of the Devils Lake Basin, from
Ramsey through Benson and Eddy Counties.

While the 12z NAM12 and recent RAP hourly updates still favor a
northcentral ND trigger area for mid to late afternoon... the HRRR
models and HopWRF continue keying on potential late afternoon
supercell formation along a BIS-JMS track...eventually spreading
into southeast ND. As per previous discussions, the current
surface dewpoints are quite dry eastern ND... with corridor of 50+
dewpoints limited to central ND attm. Boundary layer and mid
level moisture advection will be keys to overall storm extent
through the late afternoon and early evening. Blayer shear
helicity seems quite viable so at least a few strong to severe
supercells seems reasonable.

During the evening and overnight periods, a stout low level jet
should continue to provide some moisture convergence above any
near surface stabilized areas, so that scattered elevated convection
is expected to persist through the red River Valley and into
northwest through west central MN... though overall severe threat
will be quite limited.

Following cold frontal passage overnight... moderate northerly
blayer flow and steady subsident drying should produce mainly
sunny skies but cooler conditions for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed May 15 2019

An active pattern is the main story of the long term period with two
round of precipitation expected.

Friday through Sunday...

A upper level trough is expected to move into the central part of
the CONUS this weekend. This will lead to a wet period in the
Northern Plains. Deterministic model guidance agrees on the general
pattern, but still differs significantly on the details. The amounts
of moisture that different model guidance brings up into eastern
North Dakota and northern Minnesota differs with ECMWF being
generally wetter and the GFS dryer. Regardless of these differences
there remains a good chance of greater than an inch or rain in the
southern Red River Valley. The greatest chances for over an inch
have gone south now and the Fargo-Moorhead area may see less than
previously thought. The main surface low will track southeast of the
area leading wrap around precipitation to last into Sunday night.
NAEFS and GEFS M-Climate continue to suggest that the greatest
anomaly is to our south in South Dakota and southern Minnesota. So
it is trending away from an anomalously high precipitable water and
therefore high rainfall.

Monday through Wednesday...

Monday is looking like a dryer day with a possible break in the rain
chances before another round of precipitation is expected to start
on Tuesday. There is not a lot of certainty yet on this period as
deterministic models become rather dispersive. There is a general
signal though for an upper level low to approach the Northern Plains
and provide support for another round of rain. Both the ECMWF and
GFS both have a surface low approach the area, but have different
timing and QPF with their different dynamics present in the upper
levels of the atmosphere.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Updated at 350 PM CDT Wed May 15 2019

Generally VFR conditions will continue through the later
afternoon with southerly winds gusting from 20 to 30 kts mainly
across eastern ND and the Red River corridor... ahead of an
approaching cold front. Winds across northwest and west central MN
will see somewhat lesser southerly winds gusting from 15 to 25
kts into early evening. Winds turn from the northwest and
diminish as a cold front moves through this evening into tonight.
This cold front will also bring the chance for strong to severe
storms with the chance of hail and gusty winds after mainly after
22Z. A reinforcing cold front moves through early Thursday
possibly bringing MVFR CIGs in from the north.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch for Benson, Ramsey, and Eddy
     Counties til 10 pm.
MN...None.

&&

SHORT TERM...Gust
LONG TERM...NC
AVIATION...Gust
Hazardous weather outlook, May 15, 9:04 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1004 AM CDT Wed May 15 2019

NDZ006-007-014-015-024-026-028-038-049-052-054-161015-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

A slight risk of severe weather is forecast for the Devils Lake
Basin into the James River Valley after 4pm this afternoon. Storms
are expected to move across northeast and east-central North Dakota
into the Red River Valley by early evening. Threats include large
hail larger than golf balls and damaging wind gusts through about
10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few severe storms will be possible this afternoon after 6 PM
into the evening for the Red River Valley. Main threats include
large hail larger than golf balls and damaging wind gusts. This
threat ends after midnight.

Additionally, near critical fire weather conditions will develop
this afternoon as gusty winds combine with dry conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this evening after
10 PM for northwest Minnesota. Main threats include hail to the
size of quarters and gusty winds. This threat ends after 2 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ/Gust

In the hours before

Special weather statement, May 15, 4:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Wed May 15 2019

NDZ006-014-152300-
Benson ND-Towner ND-
506 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON AND SOUTHERN
TOWNER COUNTIES UNTIL 600 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Lake, or 49 miles west of Devils Lake, moving east at 50
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Knox around 515 PM CDT.
  York around 525 PM CDT.
  Leeds around 530 PM CDT.
  Maza around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
      4874 9953 4870 9899 4789 9953 4791 9981
      4802 9981 4802 9984
TIME...MOT...LOC 2205Z 269DEG 42KT 4835 9988

Lynch
Special weather statement, May 15, 4:46 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
546 PM CDT Wed May 15 2019

NDZ014-152330-
Benson ND-
546 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Selz, or 46 miles west of Devils Lake, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maddock around 605 PM CDT.
  Flora around 610 PM CDT.
  Oberon around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4798 9981 4804 9915 4785 9917 4785 9981
TIME...MOT...LOC 2245Z 266DEG 38KT 4789 9983

Lynch
Special weather statement, May 15, 5:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
610 PM CDT Wed May 15 2019

NDZ014-015-024-152345-
Eddy ND-Benson ND-Ramsey ND-
610 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 645 PM
CDT...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Flora to 6 miles south
of Maddock. Movement was east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Minnewaukan around 615 PM CDT.
  Grahams Island State Park around 630 PM CDT.
  Devils Lake, Lakewood Park and Oberon around 635 PM CDT.
  Fort Totten and Sheyenne around 640 PM CDT.
  St Michael and Camp Grafton around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4800 9942 4820 9927 4822 9855 4805 9870
      4780 9903 4780 9930 4785 9930 4785 9963
TIME...MOT...LOC 2310Z 273DEG 30KT 4814 9923 4800 9935 4787 9951

Lynch
Special weather statement, May 15, 5:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
619 PM CDT Wed May 15 2019

NDZ007-015-160000-
Ramsey ND-Cavalier ND-
619 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAVALIER AND
NORTHEASTERN RAMSEY COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starkweather, or 23 miles north of Devils Lake, moving east at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hampden around 635 PM CDT.
  Derrick around 640 PM CDT.
  Edmore around 650 PM CDT.
  Nekoma around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4838 9895 4853 9896 4860 9836 4834 9833
TIME...MOT...LOC 2318Z 264DEG 35KT 4845 9889

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 129 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Ramsey

When
May 15, 5:45 PM CST
Where
Ramsey County, 3.59 mi SW of Edmore
Reported by
State Official
Coordinates
48.380, -98.500

A persistent funnel cloud was reported and photographed by multiple sources. The funnel was located west of Edmore and south of highway 17. A brief non-damaging touchdown was possible.

Hail, Ramsey

When
May 15, 5:54 PM CST
Where
Ramsey County, 3.72 mi NNE of Edmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.470, -98.420

A few dime to quarter sized hail fell across highway 1.

Hail, Eddy

When
May 15, 5:55 PM CST
Where
Eddy County, 1.46 mi NNW of New Rockford Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.720, -99.140

Hail, Nelson

When
May 15, 6:08 PM CST
Where
Nelson County, 6.03 mi W of Pelto
Measured
1 in hail
Reported by
Social Media
Coordinates
48.140, -98.350

Dime to quarter sized hail fell.

Hail, Eddy

When
May 15, 6:12 PM CST
Where
Eddy County, 10.36 mi N of Brantford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.750, -98.880

Thunderstorm Wind, Eddy

When
May 15, 6:28 PM CST
Where
Eddy County, 11.21 mi S of Hamar
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.690, -98.590

Sustained winds of 45 mph with a gust to 72 mph were reported by the McHenry NDAWN mesonet station.

Thunderstorm Wind, Griggs

When
May 15, 6:45 PM CST
Where
Griggs County, 5.61 mi N of Binford
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.650, -98.370

Wind speeds estimated at 60 to 70 mph blew down large tree branches. The strong winds continued across central Willow Township.

Thunderstorm Wind, Griggs

When
May 15, 7:12 PM CST
Where
Griggs County, 10.5 mi ENE of Jessie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.600, -98.030

Large branches were blown down in a farm yard and a shed door was torn off.

Hail, Grand Forks

When
May 15, 7:20 PM CST
Where
Grand Forks County, 1.55 mi ESE of Mekinock
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.010, -97.340

Thunderstorm Wind, Steele

When
May 15, 7:21 PM CST
Where
Steele County, 3.87 mi ENE of Finley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.550, -97.780

Large tree branches and a couple of trees were snapped in a farm shelterbelt.

Hail, Grand Forks

When
May 15, 7:30 PM CST
Where
Grand Forks County, 2.76 mi N of (Gfk)grand Forks Int
Measured
1.25 in hail
Reported by
Public
Coordinates
47.990, -97.180

Thunderstorm Wind, Steele

When
May 15, 7:36 PM CST
Where
Steele County, 12.95 mi NE of Sherbrooke
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.600, -97.520

Large tree branches were blown down in shelterbelts across southern Newburgh Township.

Thunderstorm Wind, Grand Forks

When
May 15, 7:41 PM CST
Where
Grand Forks County, 1.66 mi NE of Bolack
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.970, -97.110

Sections of wooden fencing and the company mailbox were blown down at an industrial site.

Thunderstorm Wind, Traill

When
May 15, 7:42 PM CST
Where
Traill County, 3.92 mi SSE of Hatton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.600, -97.430

Large branches were blown down and one large spruce tree was snapped in shelterbelts across southern Garfield Township.

Thunderstorm Wind, Barnes

When
May 15, 7:52 PM CST
Where
Barnes County, 0.69 mi S of Sanborn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.940, -98.220

The wind was accompanied by half inch hail.

Thunderstorm Wind, Traill

When
May 15, 7:55 PM CST
Where
Traill County, 2.8 mi W of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.600, -97.160

A few large trees were blown down in shelterbelts across southern Buxton Township.

Hail, Barnes

When
May 15, 8:13 PM CST
Where
Barnes County, 3.73 mi SSE of Berea
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.880, -98.070

Hail, Barnes

When
May 15, 8:14 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -98.010

Hail, Barnes

When
May 15, 8:43 PM CST
Where
Barnes County, 3.16 mi ENE of Fingal
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.790, -97.790

Hail, Richland

When
May 15, 10:27 PM CST
Where
Richland County, 2.76 mi N of Lidgerwood
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.120, -97.150

Nickel to quarter sized hail fell.

Thunderstorm Wind, Richland

When
May 15, 10:45 PM CST
Where
Richland County, 1.38 mi S of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.130, -96.800

Several five inch diameter tree branches were blown down. The wind was accompanied by dime to nickel sized hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816244, 816245, 816246, 816247, 816248, 816249, 816250, 816251, 816252, 816253, 816254, 816255, 816257, 816262, 816263, 816264, 816265, 816266, 816268, 816269, 816272.